Wisconsin, 2022

Hail in Wisconsin, May 12, 2022

May 12, 2022 · NWS GRB · 1 event in 1 county or zone

Thunderstorm tracked across central and north-central Wisconsin during the early morning hours on Thursday (5/12) north of a warm front and associated with a mesoscale convective vortex. The strongest storm produced large hail up to quarter size as it tracked through central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorm tracked across central and north-central Wisconsin during the early morning hours on Thursday (5/12) north of a warm front and associated with a mesoscale convective vortex. The strongest storm produced large hail up to quarter size as it tracked through central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 11, 8:33 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, May 11, 8:33 PM CST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
933 PM CDT Wed May 11 2022

Updated aviation portion for 06Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 915 PM CDT Wed May 11 2022

An impressive, mature MCS driven by a long-lived MCV continues to
shift east/northeast from Minnesota. As was the case a couple
nights ago, the atmosphere across eastern Wisconsin isn't quite as
favorable for severe convection as to the west, so the storms
will likely begin to weaken before reaching the area. But once
again it's unclear how quickly that will happen. On one hand, the
forcing from the MCV is shifting NE and will pass mainly NW of
the forecast area. And unlike a couple nights ago, surface Tds
have not been steadily increasing ahead of the line. On the other
hand local meso plots indicate MUCAPES around 2K J/kg across much
of the area, though it is becoming increasingly elevated above a
stabilizing boundary layer. Though some cells continue to develop
ahead of the main line and move north, at it's present movement,
the main bow will reach the area around 100 am.
&&

.SHORT TERM...Tonight and Thursday
Issued at 259 PM CDT Wed May 11 2022

The area continues to be plagued by clouds this afternoon with
some low stratus clouds across portions of central and east-
central Wisconsin along with high clouds from cirrus blowoff from
convection across Minnesota. A mid level trough will lift
northeast from the central Plains through the northwestern Great
Lakes region late tonight. Elevated showers and thunderstorms are
expected to develop ahead of this feature, with a general
weakening trend as they track through northeast Wisconsin later
tonight into Thursday morning. Despite the weakening trend, some
storms may be strong to severe as they track through central and
north-central Wisconsin with large hail and gusty winds the
primary threat. Lows tonight will be well above normal given the
aforementioned clouds; ranging from around 60 across far northeast
Wisconsin to the middle to upper 60s across central Wisconsin.

Thursday will be quite warm and humid across the region as the
mid level trough exits the region. Highs on Thursday are expected
to generally be in the middle to upper 80s away from Lake
Michigan, with a few 90 degree readings probable across central
Wisconsin. The combination of heat and dew points in the middle to
upper 60s will push heat index values to around 90 across most
locations during the afternoon hours. While most of the CAMs
models are dry Thursday afternoon, there are a few that produce
some isolated thunderstorms during the afternoon hours across
north-central Wisconsin. Model soundings in that area show a
fairly substantial cap; therefore, will keep precipitation chances
on the slight chance side for that area. That being said, if
convection can fire it will have 2-3 J/g of SBCAPE to work with so
storms could be strong to severe if they do fire. Bulk shear in
that area is fairly low with a fairly unimpressive hodograph so
these would likely be pulse severe, if they are indeed severe.

.LONG TERM...Thursday Night Through Wednesday
Issued at 259 PM CDT Wed May 11 2022

Warm conditions and active weather are expected for the first part
of the long term forecast, followed by cooler and quieter weather.

Thursday night through Friday night...Convection will likely fire
along a surface cold front well to the west of WI Thursday
evening. By the time these storms reach western WI they will begin
to weaken as instability wanes, with little to no precip/thunder
making it into central WI. Maintained a chance PoPs mainly west of
Hwy 51/I-39 Friday morning, with dry conditions the rest of the
morning. As the sfc front moves across central and northeast WI
later Friday afternoon, expect convective initiation along the
front once again. Instability climbs to 1500 to 3000 J/kg, highest
across across the Fox Valley and northeast WI (away from Lake
MI). Bulk shear is on the weaker side, around 20 kts, but still
enough for stronger storms to produce marginally severe hail or
strong winds. The SPC Day 3 Outlook for Friday looks reasonable
with most of the forecast area under a Marginal Risk (level 1 out
of 5). Storms will move east during the late evening and
overnight. Temperatures remain warm for mid-May with highs in the
middle 80s away from the lake shore.

Saturday and Sunday...The upper level pattern will result in
several shortwaves rotating across WI which could coincide with
afternoon heating and trigger some scattered showers and storms
Saturday afternoon/evening and Sunday afternoon/evening.
Instability of 1000 to 2000 J/kg is noted on Saturday with bulk
shear of 20 to 30 kts with little instability on Sunday. As a
result, continue to mention showers and thunderstorms on Saturday,
with only showers on Sunday. Temperatures will be a little cooler
on Saturday in the middle 70s to around 80, then settle into the
upper 60s and low 70s on Sunday.

Early next week...Some differences in the models, but generally
looking at the upper flow flattening with surface high pressure
building into WI mid-Monday through Wednesday. This would
generally result in quiet weather with near normal temperatures.
However, cannot rule out a few showers given time of year or a
small shift in the pattern.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 915 PM CDT Wed May 11 2022

The main aviation weather issue continues to be the timing of
thunderstorm chances. The complex currently entering western WI is
expected to weaken as it moves through the area overnight. Will
make an issuance time decision on whether or not to carry thunder
into the eastern TAF sites. FG/ST will again be an issue tonight.
It probably won't be as widespread as last night as high and
middle clouds from the incoming complex continue to overspread the
area. However, a ST deck from Lake Michigan has already moved
into the far eastern part of the area.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Skowronski
SHORT TERM.....Kurimski
LONG TERM......KLJ
AVIATION.......Skowronski
Hazardous weather outlook, May 11, 1:45 PM CST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
245 PM CDT Wed May 11 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
245 PM CDT Wed May 11 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a good chance of thunderstorms tonight. Some of the stronger
storms may produce gusty winds, hail and locally heavy rainfall. There
is a threat of strong to severe storms across central and north-
central Wisconsin from these thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a chance of thunderstorms at times Thursday morning into
the weekend. Stronger thunderstorms with gusty winds, hail and
locally heavy rainfall are possible Thursday morning across
northern Wisconsin, and across the entire region Friday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight into Thursday
morning especially across central and north-central Wisconsin.

LMZ521-522-541>543-121945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
245 PM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Marine fog is expected to restrict visibilities at times tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a chance of thunderstorms at times Thursday morning into
the weekend that may pose a hazard for mariners. Areas of dense
marine fog are possible at times through Friday.

High waves could create conditions hazardous to small craft
Thursday afternoon through Friday afternoon on Lake Michigan.

Kurimski/KLJ

In the hours before

Special weather statement, May 11, 10:22 PM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1122 PM CDT Wed May 11 2022

WIZ005-010-018-019-120515-
Vilas WI-Langlade WI-Oneida WI-Lincoln WI-
1122 PM CDT Wed May 11 2022

...Strong thunderstorms will impact portions of Lincoln, Vilas,
Oneida and northwestern Langlade Counties through 1215 AM CDT...

At 1120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Turtle Flambeau Flowage to 8 miles south
of Willow Reservoir to 7 miles north of Wausau. Movement was
northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Willow Reservoir around 1125 PM CDT.
  Newbold and Dutch Corners around 1140 PM CDT.

Other locations in the path of these storms include Winchester,
Crystal Lake Scout Reservation, Rainbow Flowage, Rice Creek Natural
Area, Parrish, Border Lakes Natural Area, Veterans Memorial County
Park and Eagle River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4614 8909 4526 8909 4512 8974 4512 8983
      4552 9004 4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 0420Z 226DEG 41KT 4601 9020 4559 8982 4507 8970

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Eckberg
Special weather statement, May 11, 10:52 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1152 PM CDT Wed May 11 2022

WIZ005-010-011-018-019-120530-
Vilas WI-Langlade WI-Oneida WI-Forest WI-Lincoln WI-
1152 PM CDT Wed May 11 2022

...Strong thunderstorms will impact portions of eastern Lincoln,
western Forest, Vilas, eastern Oneida and northwestern Langlade
Counties through 1230 AM CDT...

At 1151 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Winchester to near Rainbow
Flowage to near Harrison to 9 miles northeast of Wausau. Movement was
northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Rhinelander, Rainbow Flowage and Crystal Lake Scout Reservation
  around 1155 PM CDT.
  Eagle River around 1215 AM CDT.
  Phelps, Kentuck Lake Campground and Headwaters Wilderness around
  1230 AM CDT.

Other locations impacted by these storms include Gagen, Luna-White
Deer Campground, Popple River Headwaters Natural Area, Bastile Lake
Natural Area, Kelly Lynn Bog Natural Area, Upper Buckatabon Springs
Natural Area, Bavaria, Trout Lake, Koepenick and Doering.

Additonal showers and thunderstorms will move across north-central
Wisconsin early Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4614 8909 4602 8882 4603 8878 4602 8878
      4602 8870 4584 8867 4545 8891 4512 8952
      4512 8956 4549 8951 4576 8961 4616 8993
      4630 8993
TIME...MOT...LOC 0451Z 237DEG 39KT 4630 9002 4581 8953 4553 8943 4503
8948

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Eckberg
Special weather statement, May 11, 11:48 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1248 AM CDT Thu May 12 2022

WIZ005-010-011-018-019-030-120645-
Vilas WI-Langlade WI-Marathon WI-Oneida WI-Forest WI-Lincoln WI-
1248 AM CDT Thu May 12 2022

...Strong thunderstorms will impact portions of Lincoln, northwestern
Forest, Vilas, northwestern Marathon, Oneida and northwestern
Langlade Counties through 145 AM CDT...

At 1247 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Wakefield to near Squirrel Lake to
near Westboro to 6 miles southwest of Greenwood. Scattered
thunderstorms were also detected by radar near Merrill and Irma, and
across eastern Vilas County near Conover and Phelps. The
thunderstorms were moving to the northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Lac Du Flambeau and Squirrel Lake around 1250 AM CDT.
  Boulder Junction around 110 AM CDT.
  Tripoli around 115 AM CDT.
  Johnson Lake Barrens Natural Area around 120 AM CDT.
  Abbotsford around 125 AM CDT.
  Tomahawk around 130 AM CDT.
  Rhinelander, Newbold and Woodboro around 145 AM CDT.

Other locations impacted by these storms include Gagen, Luna-White
Deer Campground, Kelly Lynn Bog Natural Area, Harshaw, Upper
Buckatabon Springs Natural Area, Bavaria, Otter Lake Campground,
Trout Lake, Doering and Roosevelt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4614 8910 4603 8884 4602 8876 4505 8957
      4485 9031 4503 9031 4504 9020 4512 9020
      4512 9004 4574 9004 4581 9000 4598 9002
      4598 8993 4630 8993
TIME...MOT...LOC 0546Z 233DEG 37KT 4651 8990 4592 8987 4531 9030 4472
9072

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Eckberg

The radar

The Green Bay radar (KGRB), 125 km away, was scanning. The volume nearest the first event began at 07:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marathon

When
May 12, 1:13 AM CST to 1:14 AM CST
Where
Marathon County, 0.49 mi E of Schofield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.900, -89.590

Quarter size hail fell in Schofield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016795.